MAUDE Adverse Event Report: SYNTHES BETTLACH EXTRACTION BOLT FOR 2.0MM SCREWS; EXTRACTOR

SYNTHES BETTLACH EXTRACTION BOLT FOR 2.0MM SCREWS; EXTRACTOR
Catalog Number 309.190
Medical Device Problem Code Break (1069)
Health Effect - Clinical Code No Known Impact Or Consequence To Patient (2692)
Date of Event 07/02/2017
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Device used for treatment, not diagnosis.Patient id, dob, and weight not provided for reporting.Device is an instrument and is not implanted/explanted.The subject device has been received by the manufacturer and is currently undergoing investigation.The results of the investigation are pending completion and will be submitted in a supplemental report.Device history records review was requested.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.
 
Event or Problem Description
It was reported that during an initial surgery for a pediatric elbow fracture of the medial epicondyle, there were multiple malfunctions.During implantation of a 3.0mm cannulated screw long thread/30mm, the cannulated cruciform screwdriver tip snapped off.The tip was retrieved.A back-up screwdriver was available for use and during implantation of the same cannulated screw, the screw broke in the middle of the shaft.The surgeon attempted to extract the screw tip, (proximal), using a extraction bolt for 2.0mm screws when the reamer snapped in half.The surgeon left the screw tip in the patient.The bottom portion (distal) of the screw remained in the patient.All fragments were retrieved as confirmed by x-ray.Multiple additional x-rays were taken due to the malfunctions.There was a one hour and 30 minute surgical delay.The surgeon successfully completed surgery and implanted a 3.0 cannulated screws in a new location around the remaining (broken) screw tip.Patient is reported as okay.This complaint involves "three (2)" devices.This report is 2 of 2 for (b)(4).
 
Additional Manufacturer Narrative
Corrected data: patient gender was not provided for reporting.Device was used for treatment, not diagnosis.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.
 
Event or Problem Description
Concomitant devices reported: spare reamer tube for hollow reamer (part# 309.038, lot# 2670240, quantity 1).Spare reamer tube for hollow reamer (part#309.280, lot# 2028, quantity 1).Spare reamer tube for hollow reamer (part#309.280, lot# 2000015, quantity 1).Extraction bolt for 2.0mm screws (part# 309.190, lot# 2025, quantity 1).This is report 2 of 3 for (b)(4).
 
Additional Manufacturer Narrative
Additional narrative: device history records review was completed for part# 309.190, lot# 2802554.Manufacturing location: (b)(4), manufacturing date: dec 19, 2011.No non conformance reports were generated during production.Review of the device history records showed that there were no issues during the manufacture of the product that would contribute to this complaint condition.Device was used for treatment, not diagnosis.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.
 
Additional Manufacturer Narrative
Product development investigation was completed.A visual inspection under 5x magnification, device history record (dhr) review and drawing review were performed at cq for the returned complaint devices, as part of this investigation.Device 2 of 3, part # 309.190, lot # 2802554, extraction bolt for 2.0mm screws.Visual inspection: this complaint is confirmed.The most distal 0.5mm (calipers ca592) is sheared off the returned bolt.No meaningful measurements could be obtained for pertinent features relevant to this complaint due to the damage.Drawing review: drawing made to revision 03 and current drawing, revision a were reviewed during this investigation.No product design issues or discrepancies were observed.Device used for treatment, not diagnosis.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.

Brand Name
EXTRACTION BOLT FOR 2.0MM SCREWS
Common Device Name
EXTRACTOR
Manufacturer (Section D)
SYNTHES BETTLACH
muracherstrasse 3
bettlach CH254 4
SZ  CH2544
MDR Report Key6757588
Report Number9612488-2017-10377
Device Sequence Number11278895
Product Code HWB
UDI-Device Identifier10886982185662
UDI-Public(01)10886982185662(10)2802554
Combination Product (Y/N)N
Initial Reporter StateIA
Initial Reporter CountryUS
PMA/510(K) Number
EXEMPT
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Other
Type of Report Initial,Followup,Followup,Followup
Report Date (Section B) 07/05/2017
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue Number309.190
Device Lot Number2802554
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer07/26/2017
Initial Date Received by Manufacturer 07/05/2017
Supplement Date Received by Manufacturer08/04/2017
08/05/2017
08/09/2017
Initial Report FDA Received Date08/01/2017
Supplement Report FDA Received Date08/04/2017
08/07/2017
08/25/2017
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Patient Age14 YR